Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 123, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2021, 4:58 PM EDT for 4 counties in Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 4:58 PM EDT (20:58 UTC)
- Expired
- Jul 7, 2021, 5:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:08 PM EDT | TSTM WND DMG | Mercer, PA | TREES AND POWER LINES DOWN ACROSS COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WUUS51 KPBZ 072058
SVRPBZ
PAC019-073-085-121-072145-
/O.NEW.KPBZ.SV.W.0123.210707T2058Z-210707T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
458 PM EDT Wed Jul 7 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southern Mercer County in northwestern Pennsylvania...
Southwestern Venango County in northwestern Pennsylvania...
Northern Lawrence County in western Pennsylvania...
Northern Butler County in west central Pennsylvania...
* Until 545 PM EDT.
* At 457 PM EDT, a severe thunderstorm was located near New
Wilmington, or 8 miles southeast of Hermitage, moving east at 15
mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Hermitage... Sharon...
Grove City... Sharpsville...
Farrell... Slippery Rock...
New Wilmington... Mercer...
Pulaski... Stoneboro...
New Bedford... Harrisville...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 109 and 127.
Interstate 80 in Pennsylvania between mile markers 2 and 42.
Interstate 376 in Pennsylvania between mile markers 4 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4109 8050 4133 8050 4134 7977 4124 7970
4106 7975
TIME...MOT...LOC 2057Z 257DEG 15KT 4117 8030
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
006
WWUS51 KPBZ 072107
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
507 PM EDT Wed Jul 7 2021
PAC019-073-085-121-072145-
/O.CON.KPBZ.SV.W.0123.000000T0000Z-210707T2145Z/
Mercer PA-Venango PA-Lawrence PA-Butler PA-
507 PM EDT Wed Jul 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN MERCER...SOUTHWESTERN VENANGO...NORTHERN LAWRENCE AND
NORTHERN BUTLER COUNTIES...
At 507 PM EDT, a severe thunderstorm was located near New Wilmington,
or 8 miles west of Grove City, moving east at 15 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Hermitage... Grove City...
Slippery Rock... New Wilmington...
Mercer... Pulaski...
Stoneboro... New Bedford...
Harrisville... West Middlesex...
Plain Grove Township... Clark...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 109 and 127.
Interstate 80 in Pennsylvania between mile markers 4 and 42.
Interstate 376 in Pennsylvania between mile markers 4 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4109 8050 4133 8037 4134 7977 4124 7970
4106 7975
TIME...MOT...LOC 2107Z 257DEG 15KT 4118 8024
HAIL...<.75IN
WIND...60MPH
$$970
WWUS51 KPBZ 072125
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
525 PM EDT Wed Jul 7 2021
PAC019-073-072135-
/O.CAN.KPBZ.SV.W.0123.000000T0000Z-210707T2145Z/
Lawrence PA-Butler PA-
525 PM EDT Wed Jul 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAWRENCE AND NORTHERN
BUTLER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Pennsylvania.
LAT...LON 4119 8037 4133 8037 4134 7977 4124 7970
4118 7972
TIME...MOT...LOC 2125Z 257DEG 15KT 4120 8014
$$
PAC085-121-072145-
/O.CON.KPBZ.SV.W.0123.000000T0000Z-210707T2145Z/
Mercer PA-Venango PA-
525 PM EDT Wed Jul 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO COUNTIES...
At 525 PM EDT, a severe thunderstorm was located near Grove City,
moving east at 15 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Mercer... Stoneboro...
Clintonville... Fredonia...
Kennerdell... Jackson Center...
Barkeyville...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 117 and 127.
Interstate 80 in Pennsylvania between mile markers 15 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4119 8037 4133 8037 4134 7977 4124 7970
4118 7972
TIME...MOT...LOC 2125Z 257DEG 15KT 4120 8014
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:45 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 7, 1:45 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 145 PM EDT Wed Jul 7 2021 .SYNOPSIS... Showers and thunderstorms will be possible through Friday with the gradual passage of a low pressure system. . && .NEAR TERM /THROUGH TONIGHT/... Warm, humid conditions will continue this afternoon with scattered showers and thunderstorms. Effective shear is weak (around 20kts or less) but with CAPE values >2000J/kg and a relatively high delta theta-e min...there is potential for damaging winds via downbursts with stronger updrafts. Convection will largely wane during the evening with loss of heating, but with the approaching trough as warm, moist advection continues, with model noting modest elevated instability. As a result, iso/sct showers and thunderstorms should continue overnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... (Limited) diurnal heating and the approach/passage of a sfc cold front will reinvigorate convection Thursday, with most locations likely seeing rain. Little insolation will minimize instability and mute any severe threat, but continued heavy rainfall may cause issues, especially over locations that previously received heavy rainfall. This threat could be further heightened if the region (notably over southwest PA into northern WV) sees convective enhancement due to the northward movement/position of Tropical Storm Elsa. This will have to be monitored moving forward. Precipitation will taper off Thursday night as the upper trough (and Elsa) move east and weak dry advection develops within brief westerly flow. An additional shortwave will quickly follow Friday and tap into the residual moisture in place to create another round of mostly scattered showers and an isolated thunderstorm. Temperature Friday will be near seasonal averages due to cold advection and only broken sunshine. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A perturbed quasi-zonal flow may result in a series of troughs moving through the upper Ohio River Valley into next week, providing periodic chances for showers and thunderstorms and seasonable temperature. Model to model and run to run differences mean this period is fairly low confidence and patience will be needed before any finer details can be sussed out on actual temperature/precipitation trends, let alone severe/flash flood threats. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Shower and thunderstorm coverage will increase through the afternoon with the approach of an upper trough, with eastern OH/northwest PA the favored locations for convection. The presence of dry air aloft means any storms that develop could produce brief and gusty wind while the humid environment will support heavy rain that can quickly create IFR visibilities. The one limiting factor to monitor is warm air aloft that may suppress some convection, creating a convective hole from PIT southwest to the OH/WV border. Will maintain thunder mention, but will keep convective window small. While convection should diminish around 00z/02z tonight, the continued presence of the trough and a moist environment means iso/sct showers are likely to continue through the overnight period. Though lightning will be possible, confidence will be too low for any one terminal impact, so avoided inclusion for now. Expected cloud cover in between showers should mitigate any fog threat, though moisture pooling ahead of an incoming cold front may generate areas of MVFR/IFR cigs. The approach and eventual passage of the cold front will reinvigorate storms Thursday, with restrictions likely under any storm. .Outlook... Periodic restrictions will remain possible into Friday as precipitation chances return with a quick hitting trough, then high pressure should bring about VFR conditions Saturday. Periodic rain and restrictions are possible with an active pattern heading into next week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 7, 3:31 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 331 PM EDT Wed Jul 7 2021 OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021- 509>514-081945- Tuscarawas-Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey- Belmont-Noble-Monroe-Washington-Greene-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 331 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-081945- Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland- Higher Elevations of Westmoreland-Hancock- 331 PM EDT Wed Jul 7 2021 ...SEVERE THUNDERSTORM WATCH 345 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 4:11 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 411 PM EDT Wed Jul 7 2021 OHZ041-049-050-PAZ020-029-WVZ001-002-072045- Jefferson-Harrison-Columbiana-Beaver-Washington-Brooke-Hancock- 411 PM EDT Wed Jul 7 2021 ...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT EAST CENTRAL HARRISON...JEFFERSON...SOUTH CENTRAL COLUMBIANA...SOUTHWESTERN BEAVER...NORTHWESTERN WASHINGTON...BROOKE AND HANCOCK COUNTIES... At 411 PM EDT, strong thunderstorms were clustered near Wintersville, or near Steubenville, moving northeast at 20 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Weirton... Steubenville... Wellsville... Toronto... Wintersville... Mingo Junction... Follansbee... New Cumberland... Hopedale... Smithfield... Richmond... Irondale... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4020 8083 4035 8094 4065 8068 4046 8042 TIME...MOT...LOC 2011Z 225DEG 19KT 4036 8077
Local storm report, Jul 7, 4:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG FREEPORT 40.21N 81.27W
07/07/2021 HARRISON OH NWS EMPLOYEE
TREES DOWN ON MCKEAN ROAD
&&
EVENT NUMBER PBZ2101873
15Local storm report, Jul 7, 4:19 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG FREEPORT 40.68N 79.68W
07/07/2021 ARMSTRONG PA NWS EMPLOYEE
TREES DOWN ON MCKEAN
&&
EVENT NUMBER PBZ2101874
15Local storm report, Jul 7, 4:28 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 2 N WEIRTON 40.43N 80.56W
07/07/2021 HANCOCK WV PUBLIC
TREES AND LARGE LIMBS DOWN.
&&Local storm report, Jul 7, 4:45 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG EDGEWOOD 40.43N 79.88W
07/07/2021 ALLEGHENY PA PUBLIC
LARGE TREE DOWN ALONG WEST SWISSVALE AVENUE.
&&Local storm report, Jul 7, 4:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD BRIDGEVILLE 40.36N 80.11W
07/07/2021 ALLEGHENY PA NWS EMPLOYEE
CREEK OUT OF BANK NEAR MCLAUGHLIN RUN AND BOWER HILL
ROAD INTERSECTION.
&&
EVENT NUMBER PBZ2101875
15The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:36 PM EDT | Special Weather Statement | PBZ | Fayette | 24 min |
| Jul 7, 1:57 PM EDT | Special Weather Statement | PBZ | Fayette | 18 min |
| Jul 7, 2:01 PM EDT | Special Weather Statement | PBZ | Greene | 14 min |
| Jul 7, 2:10 PM EDT | Special Weather Statement | PBZ | Westmoreland | 20 min |
| Jul 7, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 20 min |
| Jul 7, 2:32 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 13 min |
| Jul 7, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 18 min |
| Jul 7, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 36 min |
| Jul 7, 2:58 PM EDT | Special Weather Statement | PBZ | Allegheny | 32 min |
| Jul 7, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 31 min |
| Jul 7, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 29 min |
| Jul 7, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 32 min |
| Jul 7, 3:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 26 min |
| Jul 7, 3:26 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Fayette, Washington, Westmoreland | 2 hr |
| Jul 7, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 24 min |
| Jul 7, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 30 min |
| Jul 7, 3:47 PM EDT | Special Weather Statement | PBZ | Beaver | 28 min |
| Jul 7, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 37 min |
| Jul 7, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 29 min |
| Jul 7, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 39 min |
| Jul 7, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 32 min |
| Jul 7, 4:33 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 27 min |
| Jul 7, 4:35 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 25 min |
| Jul 7, 4:40 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 13 min |
| Jul 7, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 31 min |
| Jul 7, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 29 min |
| Jul 7, 5:06 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 24 min |
| Jul 7, 5:20 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 25 min |
| Jul 7, 5:24 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington, Westmoreland | 111 min |
| Jul 7, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 51 min |
| Jul 7, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 20 min |
| Jul 7, 7:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 26 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 23 min |
| Jul 7, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 27 min |
| Jul 7, 7:37 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.